Can you take Benadryl with Remeron
At a glance
- Diphenhydramine (Benadryl) and Mirtazapine (Remeron) are probably not a safe or ideal drug combination. Both have a lot of similar side effects which will probably be more intense if added together.
- If you are using diphenhydramine for allergies, OTC cetirizine or fexofenadine would probably be safer options.
- If you are using diphenhydramine to help fall asleep, it might be time to reevaluate your “sleep hygiene” or medications.
Thanks for reaching out to us with your great question!
Taking diphenhydramine (Benadryl) and mirtazapine (Remeron) is probably not a safe or ideal drug combination. Before I get into why, let’s take a look at both medications individually.
First, diphenhydramine (under the brand names Benadryl, ZzzQuil, and in combination with lots of other OTC cough / cold medications) is a “first-generation” antihistamine. It is very effective at treating allergies, but commonly causes fatigue, drowsiness, dizziness, dry mouth, constipation, and urinary retention, especially if used in a consistent manner. It causes enough drowsiness that it’s the most commonly used OTC sleep aid.
Mirtazapine is a unique antidepressant. Aside from its antidepressant effects, it also helps to reduce anxiety. It’s typically dosed at bedtime because it causes drowsiness. Other common side effects include constipation, dry mouth, increased hunger, and fatigue.
You’ve probably noticed that both medications share quite a few common side effects. If you take both of these together, you might end up sleeping better, but there’s a good chance that it will last too long in your system and you might experience a “next day hangover” effect. Additionally, the common side effects would be much more intense when combined.
If you are taking diphenhydramine for allergies, there are a few other great options available. Cetirizine (brand name Zyrtec) and fexofenadine (brand name Allegra) are “second generation” antihistamine. They help with allergies, but usually don’t cause the drowsiness or drying effects.
If you are using diphenhydramine to help you fall asleep, it’s not an effective long term strategy. It hasn’t been shown to help with sleep quality beyond a few nights. Also, recently, long term use has been linked to developing dementia later in life.
If you find that your sleep quality isn’t the best, it might be a good time to reevaluate your sleep hygiene. There’s a lot involved in sleep hygiene, and I will link you to a good resource if you’d like to read up on it more.
From personal experience, I know that making sure that I don’t use my phone or watch any TV for an hour or so before bedtime helps. Bright lights like phones and your TV cause your brain to think that it’s daytime, so you tend to have a more difficult time falling asleep. Instead, I try to read a bit to decompress before I fall asleep. There’s always something that can be done to improve your sleep hygiene. I would encourage you to read up on a bit and give it a try.
Lastly, if you’ve made sleep hygiene adjustments, and still are struggling to fall asleep, I would reach out to your physician about trying an alternative sleep medication.
Feel free to reach out to us if you have any additional questions!
- Drug Interaction Report, Lexicomp
- Cumulative Use of Strong Anticholinergics and Incident Dementia, JAMA Internal Medicine
- Over-the-Counter Agents for the Treatment of Occasional Disturbed Sleep or Transient Insomnia: A Systematic Review of Efficacy and Safety, The Primary Care Companion for CNS Disorders
- Diphenhydramine Monograph, PubChem
- Mirtazapine Monograph, Drugs.com